Semaglutide, the active ingredient in the injectable diabetes drug Ozempic and its weight-loss sister prescription Wegovy, seems to have yet another unfortunate side effect: putting back on the weight, and then some, when patients stop taking it.
As two women told The Messenger in interviews about their experiences with the injectable drugs, the weight came right back when they stopped taking semaglutide, which makes people feel full and suppresses their appetites for reasons scientists aren't exactly sure of. The alarming implication: that the expensive drug could be reprogramming users' brains in ways that we don't yet understand, but that could haunt them if they choose to get off it.
Semaglutide belongs to a class of drugs known as GLP-1 agonists, initially synthesized to help diabetics manage their glucose levels that has the added effect of making people feel full far more easily. As a result of eating less, people who take Ozempic or Wegovy typically lose a good bit of weight — so long as they keep injecting themselves, that is.
Artemis Bayandor, a 41-year-old flight attendant who took Wegovy to lose the baby weight she'd been unable to shed after pregnancy, told the website that she'd initially been thrilled to reach her pre-pregnancy weight when she first began injecting the medication that she purchased with a $25 manufacturer coupon. Those pounds, like most of the others lost on semaglutide, dropped because she was less hungry than before.
But after her coupons ran out, her insurance refused to cover the medicine and her pharmacist told her it would cost $1,400 out of pocket every month. That was a no-go, so Bayandor quit taking Wegovy, and not only gained back the weight she'd lost but also gained 10 more pounds on top it, which if nothing else defeats the purpose of injecting the medication in the first place.
"I was insatiable. And I've never been that way. I was so hungry," the Illinois-based flight attendant said. "It was crazy the way it felt. It was awful, it’s still awful."
This apparently isn't an uncommon occurrence — in 2022, the American Medical Association's journal even published a study about people experiencing "weight regain" after they stop using semaglutide — but unlike some of the other freaky side effects the drugs can induce, including stomach paralysis, abdominal pain, and nausea, this common-sense after-effect seems to be far less known.
Marcella Raymond, also of Illinois, told the website that she quit taking both Ozempic and Mounjaro, another GLP-1 agonist weight loss injectable that uses the active ingredient tirzepatide, because she experienced nausea from both medications. Although she'd lost some weight on Ozempic, she found more success using the "anti-dieting" food-tracking app Noom (which, it should be mentioned, has been criticized because of its propensity for triggering disordered eating).
"It's taken longer to lose but I've lost more and feel great," Raymond said. "I'm hungry at times but never sick. And it actually works."
As the old heroin chic adage goes, nothing tastes as good as skinny feels. But if weight loss is conditional on continuing to take the drug, it seems at very least unsustainable — and at worst a habit that you'll have to keep paying to maintain.
More on semaglutide: Thousands of People Have Reportedly Overdosed on Ozempic
Share This Article